The man in this picture had his eyes washed out with what looks like milk in a Poland Springs bottle after being pepper sprayed by the Baltimore Police during violent protests in Baltimore on Monday.
The practice of washing out pepper-sprayed or tear-gassed eyes with milk or antacid is common among protesters, said Sven Jordt, a Duke University professor who has studied the effects of tear gas for 12 years. He said he's seen protesters do it in Ferguson, Hong Kong, Turkey and Egypt, and the theory is that the fats and proteins can act as a buffer to lessen the effects of the noxious chemicals.
"I don't endorse that, but I've seen this being used and also recommended on activist websites and pamphlets and so on," Jordt told ABC News, noting that while neither milk nor antacid should make the burning worse, they're not sterile.
Pepper spray contains capsicum, the same chemical that gives hot chili peppers their heat, according to the American College of Emergency Physicians. It inflames the skin and the blood vessels just beneath the skin to cause an intense burning sensation that lasts for 5 to 15 minutes.
Most experts suggest washing the eyes with water or saline rather than milk, a spokeswoman for ACEP told ABC News. Remove contact lenses immediately. Since the spray is not designed to damage the eyes, people almost always recover without permanent damage to eyesight, she added.
People who are pepper sprayed in the face should flush their eyes in a water fountain or by scooping handfuls of water up into open eyes, physicians for the ACEP recommended. Afterwards they should wash their entire face with a gentle, non-oil based soap and place an ice pack wrapped in a towel over their face and eyes to cool the burning sensation.
As for the rest of the body, the UC Berkeley Campus Police Department recommended removing clothes and washing with cool water and a mild detergent for at least 15 minutes. Avoid salves and greasy ointments because they trap the capsicum particles on the skin prolonging the pain, the department's website warned.